Acne drug Accutane can cause rare but potentially fatal reactions: Health Canada

The Canadian Press ~ The News
Send to a friend

Send this article to a friend.

OTTAWA - Health Canada is advising consumers that rare but potentially deadly skin reactions have been reported with the use of Accutane for the treatment of severe acne.
In an advisory Tuesday, the federal department said there have been "very rare" reports of severe skin reactions linked to Accutane that can result in hospitalization, disability or even death.
Accutane (isotretinoin), made by Hoffmann-La Roche Ltd., is prescribed for serious acne that cannot be cleared up by other treatments, including antibiotics. The skin condition, which mainly affects adolescents, causes pimples, cysts and nodules that most often appear on the face, chest and back.
Health Canada said anyone currently taking or recently on Accutane should stop the drug and see their doctor immediately if any of following symptoms develop:
- Rash, especially if associated with fever and-or malaise or conjunctivitis (red or inflamed eyes, like pink eye).
- Blisters on legs, arms or face, and-or sores in mouth, throat, nose or eyes.
- Peeling skin.
Severe skin reactions can start with mild, non-specific symptoms such as fever, malaise, chills, aching muscles, headache, sore throat or stinging eyes, said Health Canada, noting that it can take up to three days for the skin lesions to develop.
Accutane has been prescribed over the last 25 years to about 16 million people. There have been 66 cases of severe skin reactions reported in both adults and children worldwide. While other factors were involved in the majority of these cases, an association with Accutane cannot be ruled out, the advisory states.

Organizations: Health Canada, Hoffmann-La Roche Ltd.

Geographic location: OTTAWA

  • 1
  • 2
  • 3
  • 4
  • 5

Thanks for voting!

Top of page

Comments

Comments